Hail, St. Croix
- When
- May 19, 3:07 PM CST
- Where
- St. Croix County, 1.47 mi SSW of Houlton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.060, -92.790
A significant event occurred during the daytime hours of May 19th, 2022 across Eastern Minnesota and Western Wisconsin. A wave of storms in the afternoon produced a long-track supercell with large hail and damaging wind over the Twin Cities metro and West Central Wisconsin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A significant event occurred during the daytime hours of May 19th, 2022 across Eastern Minnesota and Western Wisconsin. A wave of storms in the afternoon produced a long-track supercell with large hail and damaging wind over the Twin Cities metro and West Central Wisconsin. The synoptic setup included weak ridging and zonal flow in the Upper Midwest giving way to a deepening trough in the Pacific Northwest. A cold front was advancing eastward through the Dakotas. Over Iowa, a northward advancing warm front coupled with steep lapse rates in the mid levels (7.5-8 C/km) were able to drive development initially at the MN/IA border and eventually farther north into the Metro, then eastward. Upper-air soundings depicted a marginal environment for Supercell development with 50-60kt 0-6km shear and an elevated area of 1200 J/kg MUCAPE in the mid-levels. The SPC issued threat level for the day was slight to enhanced risk with most attention given to a significant hail potential.
The storms that developed in the mid-late afternoon over the Twin Cities metro area, moved into west central Wisconsin by the late afternoon and early evening. Several of the hailstones measured up to 2 inches in diameter and damaging winds occurred near Spring Valley and Elmwood.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 19, 2:45 PM CST, 22 minutes earlier.
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 345 PM CDT Thu May 19 2022 .DISCUSSION...(This evening through Thursday) Issued at 345 PM CDT Thu May 19 2022 KEY MESSAGES: - Large hail/damaging winds are main the main threats across southern/central Minnesota into western Wisconsin. In additional a few tornadoes are also possible in southern Minnesota into parts of western Wisconsin. - Cooler temperatures Friday through mid-next week with frost potential Saturday and Sunday morning. This evening and tonight... Severe thunderstorm and tornado watches are out through this evening. The biggest risk will be along a warm front moving across southern Minnesota where the tornado watch is in effect. The forcing from this front as well as the low level shear in this area will allow for surface based storms with rotation. This could lead to some supercells with all threats possible. Farther north including the Twin Cities and Eau Claire will be more of a severe thunderstorm threat with more of a elevated hailer type of storm favored. One of the biggest areas of uncertainty right now is low level moisture as this will be needed to for true surface based storms and low enough LCLs to make the environment favorable for tornadoes. Based on what this environment was able to do earlier today with large hail this threat will continue across the area this evening. As we approach sunset the severe threat will fade as instability falls. Unless a linear system can come together and develop a cold pool that is. Then a wind threat will persist, although this is most likely to occur in western Wisconsin than in any part of Minnesota. Rain chances will continue into tonight, with a chance for some lightning. Friday through Thursday... Behind the cold front below normal temperatures will persist into the weekend. We will also dry out as the low behind this moves into the Great Lakes. As we move deeper into the weekend there will be a system moving to our south that could transport enough moisture Saturday night into Sunday morning for some rain showers. Behind this rain chance high pressure moves in for the rest of the weekend into early next week. By the middle of next week another chance for precipitation arrives. With a wide spread in the models both deterministic and ensembles confidence is not yet high enough for details yet. With the high moving out we will also see a return to normal temperatures next week. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1209 PM CDT Thu May 19 2022 Currently, most of the TSTMs are occurring south of KMKT-KMSP-KEAU, with some isolated between KMKT-KMSP as of 1715z. Confidence remains low on coverage of TSTM activity this afternoon. However, based on trends and model guidance, the best area of TSTM will occur near KMSP-KRNH-KEAU between 21-01z. But, the TSTM in southeast Mn may affect KEAU before 21z. AMD will be likely due to uncertainties in the forecast and coverage of TSTM. Otherwise, SHRA become more apparent along and behind the main frontal passage this evening. MVFR cigs may develop with the SHRA and cold frontal passage this evening. LLWS is also possible due to the strong nature of the surface low and wind shear above the surface. KMSP... Confidence is low enough to keep TSTM out of the 18z TAF. However, best coverage if TSTM develops will occur between 21-01z. Otherwise, SE winds will shift to the W/NW with the frontal passage this evening. SHRA is possible overnight with only isolated TSTM at best. Gusty W winds will develop Friday morning. /OUTLOOK FOR KMSP/ Sat...Mainly VFR. Chc P.M. -SHRA. Wind NW 10-15G20 kts. Sun...VFR. Wind NW 10-15 kts. Mon...Mainly VFR. Chc -SHRA late. Wind S 10-15 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...NDC AVIATION...JLT
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 252 AM CDT Thu May 19 2022 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 200800- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 252 AM CDT Thu May 19 2022 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Today and Tonight. Scattered thunderstorms can be expected this afternoon and evening across the entire coverage area. Some of these storms will likely be severe, particularly across eastern and southern Minnesota into western Wisconsin. Large hail, including hail over 1 inch in diameter, damaging wind gusts and a few tornadoes are all possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed this afternoon and evening.
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
331 PM CDT Thu May 19 2022
MNZ053-060>063-WIZ014-023-192115-
Anoka MN-Washington MN-Hennepin MN-Ramsey MN-Chisago MN-Polk WI-
St. Croix WI-
331 PM CDT Thu May 19 2022
...A strong thunderstorm will impact portions of central Hennepin,
southeastern Chisago, Anoka, Washington, Ramsey, northwestern St.
Croix and southwestern Polk Counties through 415 PM CDT...
At 331 PM CDT, Doppler radar was tracking a strong thunderstorm over
Spring Lake Park, or 10 miles north of Minneapolis, moving northeast
at 65 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Shoreview, Mounds View and Arden Hills around 335 PM CDT.
Blaine, Lino Lakes and Vadnais Heights around 340 PM CDT.
Hugo around 345 PM CDT.
Forest Lake around 350 PM CDT.
Other locations in the path of this storm include Chisago City,
Scandia, Lindstrom, Osceola, Center City, St. Croix Falls, Taylors
Falls and Dresser.
This includes the following highways...
Interstate 35 between mile markers 130 and 145.
U.S. Highway 8 in Minnesota between mile markers 0 and 5, and
between mile markers 7 and 22.
U.S. Highway 61 between mile markers 163 and 164.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central and east central Minnesota...and northwestern and west
central Wisconsin.
&&
LAT...LON 4503 9239 4490 9349 4523 9356 4522 9353
4527 9351 4542 9316 4541 9302 4547 9302
4560 9270
TIME...MOT...LOC 2031Z 237DEG 57KT 4511 9329
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
CTGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
352 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM HAIL 1 NW FALCON HEIGHTS 45.00N 93.20W
05/19/2022 U1.25 INCH RAMSEY MN PUBLIC
REPORT FROM MPING: HALF DOLLAR (1.25 IN.).
0339 PM HAIL 1 S GOLDEN VALLEY 44.98N 93.38W
05/19/2022 U1.00 INCH HENNEPIN MN PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
0340 PM HAIL 3 SW MINNEAPOLIS 44.95N 93.30W
05/19/2022 E1.00 INCH HENNEPIN MN PUBLIC
0342 PM HAIL 1 ESE MINNEAPOLIS 44.98N 93.25W
05/19/2022 M1.00 INCH HENNEPIN MN NWS EMPLOYEE
0345 PM HAIL 4 NE RICHFIELD 44.93N 93.26W
05/19/2022 U1.00 INCH HENNEPIN MN PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
0345 PM HAIL 1 NW FALCON HEIGHTS 45.00N 93.20W
05/19/2022 U1.00 INCH RAMSEY MN PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
0347 PM HAIL 4 SW FALCON HEIGHTS 44.94N 93.21W
05/19/2022 U1.00 INCH HENNEPIN MN PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
0347 PM HAIL 4 SE MINNEAPOLIS 44.93N 93.23W
05/19/2022 U1.00 INCH HENNEPIN MN PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
401 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 3 NNW MENDOTA HEIGHTS 44.93N 93.16W
05/19/2022 M1.75 INCH RAMSEY MN TRAINED SPOTTER
&&
CEOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
404 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL 1 NNE ROSEVILLE 45.02N 93.15W
05/19/2022 M1.25 INCH RAMSEY MN PUBLIC
&&
CEOSpecial Weather Statement
National Weather Service Twin Cities/Chanhassen MN
405 PM CDT Thu May 19 2022
MNZ076-077-192130-
Le Sueur MN-Rice MN-
405 PM CDT Thu May 19 2022
...A strong thunderstorm will impact portions of northeastern Le
Sueur and northwestern Rice Counties through 430 PM CDT...
At 405 PM CDT, Doppler radar was tracking a strong thunderstorm near
Le Center, or 20 miles northwest of Faribault, moving northeast at 55
mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Montgomery around 410 PM CDT.
New Prague around 415 PM CDT.
Lonsdale around 420 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CDT for south central
Minnesota.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
east central Minnesota.
&&
LAT...LON 4440 9378 4455 9353 4454 9343 4443 9331
4433 9369
TIME...MOT...LOC 2105Z 241DEG 46KT 4441 9366
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
DyePRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
407 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 1 NE FALCON HEIGHTS 45.00N 93.17W
05/19/2022 M1.00 INCH RAMSEY MN TRAINED SPOTTER
&&
CEOThe Minneapolis radar (KMPX), 65 km away, was scanning. The volume nearest the first event began at 21:07 UTC.
14 hail, 3 thunderstorm wind. Local standard time, as filed.
Ground was mostly white with hail.
A photo showed the lawn was mostly white with hail.
A ten mile long and three mile wide swath of damaging wind hit far northeast Pierce County. Several hundred trees were knocked down, with many across roads and power lines, and a few on houses and cars. A roof was partially blown off a house two miles southwest of Spring Valley. A barn was blown down four miles west-northwest of Spring Valley.
There were over a dozen pine trees that were snapped off above the base, northwest of Weston. A few power poles were also broken. There were also unconfirmed reports of more trees and power lines down across southern Dunn County, but additional information was not available.
There was damage to a shed, barn and farm equipment near Elmwood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2022Every state in 2022This day in weather historyWarnings in Wisconsin, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1017939, 1030472, 1017938, 1017940, 1017943, 1030474, 1017941, 1017948, 1017942, 1017947, 1017949, 1017950, 1017952, 1017953, 1017946, 1017954, 1017951.